Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP REGIMEN- PLEASE PLEASE RESPOND
Jun 13, 2007

Hello, I will make this short. I've submitted this situation before, without a response. I've even been trying to get a response from a different forum because I'm thinking, well maybe I'm asking my question in the wrong forum. I'd appreciate if you could shed some light, even if a little. This has been the scariest experience I've ever been through.

Alright, I was on Combivir for having unprotected vaginal sex, the guy did not cum in me, but I was in fear b/c I didn't know his status truly & didn't want to take his word for it, he had told me he was negative. On day 26 after being on Combivir, I had sex with the same guy, but this time the condom broke & he came inside me. he didn't tell me the condom broke, & I saw the broken condom after he took it off (I won't get into details about that). I panicked & my doctor put me on another 28 day regimen, but with Combivir & Sustiva. I had no appetite while being on this new PEP regimen. 14 days after the 2nd possible exposure my cycle came on & it was a week early, I also got diarrhea. 6 days later I had passed out & was taken to the hospital. I had a fever of 101, & they said I was dehydrated & had a bladder infection & was also pregnant. I didn't believe the pregnancy portion, because I had just had my period. They said it was possible breakthrough bleeding. I was given antibiotics, & was told to discontinue the Sustiva. Well, I ignored the directions & continued the Sustiva b/c I really didn't feel I was pregnant & it was a mistake. 2 days, later I was still feeling bad, & went to another hospital. They confirmed my bladder infection. My urine was blood red, & thick, I still had diarrhea, & my fever fluctuated from 98 normal to 101.2 off & on. They did a sonogram, & urine & confirmed that I WASN'T pregnant & gave me different anibiotics for my bladder infection. At the end of the 2nd week of me being sick & my last week of the 2nd PEP regimen, I had stopped Sustiva 3 days prior because.. It felt like it was making my fever worse at night & I was feeling a bit itchy here & there, but not enough to scratch. So basically on day 24 I stopped taking the Combivir. On day 27, still on Combivir though, & antibiotics from the hospital, I had broken out in an extremely uncontrollably itchy rash on my arms & neck. I had a throbbing heachache, which worsened when I walked or stood up. Benadryl was not working for the rash & I took nothing for the headache. I still had a fluctuating body temperature of 98-101.2 off & on. I took a shower, & soon afterwards vomited up my medicine. The next day I had collapsed b/c I was so weak. I was taken back to the first hospital. They said a week ago from my first visit my whiteblood cells were down, but now they were normal. My red blood cells were at 12, but it had dropped to 5 & I required a blood tranfusion. At the time my symptoms were horrible headache, bloody urine, fluctuating fever,itchy rash, & diarrhea. I had no cold like symptoms & no swollen lymphnodes. I was scared out of mind because all I cold think of was ARS symptoms. I was given 3 pints of blood. They ran test to check for bleeding. They gave me a steroid for the rash, & I was put on a different antibiotic for the bladder infection b/c blood was coming through my urine. They said something was destroying my red blood cells rapidly, & I needed to be under supervision after the transfusion to see what happens. I had all tests run on me. On day 32, after possible exposure I gave in to my fear, & let them do a HIV test, they did a rapid test & an ELISA, both were negative. During my 7 days at the hospital, my fever went away, & my urine returned to normal. I got my appetite back, double actually, & my stool became normal also. My blood remained stable, though they didn't rise to a normal level, but they said it would take about 3 months for me to rebuild my red blood cells myself. They concluded that the PEP regimen I had been on was so strong it was destroying my red blood cells, & I had also been allergic to the sulfur contained antibiotics I was previously given, that could be where the itchy rash came from, that or the PEP. I knew I was allergic to sulfur, but I had no idea the one the antibiotics had sulfur in it. I was diagnosed as a hemoglobic. I was sent home with a special diet & folic acid pills & directions to follow up. I wouldn't wish this experience on anybody. I'm still scared though. Maybe it was just a possible reaction like they said, & I just need to follow up. But the time & sequence of events is just too coincidental. I'm still nervous, even after my testing, I know I will have to get tested again soon at the 3 month interval. But I am scared out of my skin, just thinking about what I went through, those medications & ARS symptoms. Please shed some light if you can. My question is could PEP medications give you ARS-like symptoms? Why would I have a reaction to Combivir if I had already been on it for 4 weeks prior to it's combination with Sustiva? Does Sustiva make this combination therapy stronger which could have in turn caused my side effects? Or could I have just been seroconverting period & I have HIV?

Signed,

Always Worrying

Response from Dr. Conway

None of what you describe relates in any way to HIV serocnversion in a specific manner. All of this could be due to an intercurrent infection and/or side effects of the zidovudine component of the Combivir ans well as the Sustiva. I would focus on having serial blood tests for HIV antibodies. If ir is negative 12 weeks after the possible exposure, you are home-free.



Previous
changing my medication
Next
switching Kaletra from once to twice daily

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement